SOURCES: Kevin Marzo, M.D., chief, cardiology, Winthrop-University Hospital, Mineola, N.Y.; David Friedman, M.D., chief, heart failure services, North Shore-LIJ's Franklin Hospital, Valley Stream, N.Y.; Canadian Medical Association Journal, news release, Dec. 22, 2014
MONDAY, Dec. 22, 2014 (HealthDay News) -- Seniors who take the antibiotic Biaxin (clarithromycin) along with certain types of cholesterol-lowering statins are at risk for drug interaction side effects that can lead to hospitalization or even death, a new study suggests.
"Physicians need to be made aware of this newly described dangerous interaction and consider alternative antibiotics to prevent toxicity that could be life-threatening," said expert Dr. Kevin Marzo, chief of cardiology at Winthrop-University Hospital in Mineola, N.Y.
He was not involved in the new study, which appears in the Dec. 22 issue of the Canadian Medical Association Journal.
According to the study authors, more than 1 billion people worldwide are now estimated to use statins. They added that while drug-drug interactions are uncommon, some types of medications can affect the way a statin is metabolized in the body.
Because they are metabolized differently, it was believed that some types of statins -- Crestor (rosuvastatin) and Pravachol (pravastatin) are not affected by other medications. However, recent research suggests that may not be the case.
In the new study, Canadian researchers looked at more than 104,000 people aged 66 and older who were taking one of two common antibiotics -- Biaxin or Zithromax (azithromycin) -- along with one of three statins, rosuvastatin, pravastatin or fluvastatin (Lescol).
People who used Biaxin plus one of the statins had a slightly increased risk of hospitalization or death due to acute kidney injury or high potassium levels, the researchers found.
"To prevent toxicity, the use of azithromycin or another antibiotic that does not interact with statins can be considered," conclude the team led by Dr. Amit Garg, a nephrologist at Western University in London, Ontario.
Marzo agreed, and said that computer-monitored prescribing technologies might help patients avoid dangerous antibiotic-statin combos.
"E-prescribing can enhance patient safety by alerting physicians of these newly described serious adverse drug interactions in every day busy clinical practices," he said.
Dr. David Friedman is chief of heart failure services at North Shore-LIJ's Franklin Hospital, in Valley Stream, N.Y. He said that "with the ever growing proliferation of the statin class of medication for aiding in cholesterol-lowering and cutting heart disease risk, we still need to be mindful of possible drug-drug conflicts that might render one or more of the affected medications less effective, or possibly even more dangerous in terms of side effects."
"This study further emphasizes that prudence and care should always be exercised, especially when patients are given multiple pharmaceuticals," Friedman said.
The U.S. National Library of Medicine has more about statins.